Extreme Cold/Wind Chill, Traverse
- When
- January 29, 5:00 AM CST to January 30, 11:00 AM CST
- Where
- Traverse forecast zone
- Reported by
- AWOS
- Coordinates
- 45.772, -96.472 (the zone’s center; the record gives no point)
Arctic air combined with strong northwest winds of 20 to 40 mph to bring extreme wind chills to west central Minnesota. The extreme wind chills began in the morning hours of January 29th and then improved during the morning hours of January 30th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Arctic air combined with strong northwest winds of 20 to 40 mph to bring extreme wind chills to west central Minnesota. The extreme wind chills began in the morning hours of January 29th and then improved during the morning hours of January 30th. The extreme wind chills ranged from 35 to 45 degrees below zero across the area. The extreme cold caused school delays and activity cancellations along with much discomfort to people and livestock.
On Monday January 28th, the day before the extreme cold, a southerly flow brought very mild temperatures with highs in the lower 40s. When the Arctic front came through on January 28th, temperatures fell dramatically through the evening and early morning with below zero temperatures by Tuesday morning, January 29th. The temperature change from the 28th to the 29th across west central Minnesota was around 45 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jan 29, 3:40 AM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
340 AM CST TUE JAN 29 2008
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
BIGGEST CHALLENGE FOR THIS FORECAST PACKAGE WILL BE WIND CHILLS
FOR TODAY AND TONIGHT AND THEN HOW TEMPERATURES RESPOND TO WARM
ADVECTION AT MID-LEVELS BY WEDNESDAY AND WEDNESDAY NIGHT.
TEMPERATURES CONTINUE TO FALL RAPIDLY ACROSS THE AREA AS COLD
FRONT HAS ALREADY MADE IT ALL THE WAY TO WISCONSIN. LOOKING AT
MODEL INITIATION 00Z RUNS UNDERESTIMATED HOW FAST THE COLD AIR
WOULD PENETRATE THE AREA...ESPECIALLY THE SOUTHERLY EXTENT...WHICH
HAS THROWN GUIDANCE NUMBERS WELL OFF FROM CURRENT CONDITIONS. COLD
ADVECTION SLOWS BY THIS AFTERNOON...BUT GIVEN HOW COLD THE AIRMASS
IS TEMPERATURES WILL PROBABLY HOLD STEADY OR SLOWLY FALL IN THE
NORTHEAST. ACROSS THE SOUTHWEST SOME WARMER AIR STARTS MOVING INTO
THE AREA IN RESPONSE TO UPSTREAM SYSTEM SO WILL SEE A SLIGHT
REBOUND HERE. STRONG ADVECTION...COUPLING...AND PRESSURE GRADIENT
WILL KEEP NORTHWEST WINDS HOWLING FOR MOST OF THE DAY. NOT MUCH
SNOW TO SPEAK OF SO DO NOT EXPECT BLOWING SNOW TO BE ISSUE FOR
REST OF THE SYSTEM SO WILL CANCEL WINTER WEATHER ADVISORY AND
SHIFT ATTENTION TO WIND CHILLS. WILL ISSUE WIND CHILL ADVISORY
ACROSS THE SOUTHERN COUNTIES AND WIND CHILL WARNING ACROSS
NORTH...AS NORTHERN COUNTIES SHOULD SEE WARNING CRITERIA FOR AT
LEAST A FEW HOURS. THIS SUPPORTED BY UPSTREAM OBSERVATIONS...WITH
WIND CHILLS AS COLD AS -50 IN EASTERN MONTANA THIS MORNING. WILL
KEEP WITH PREVIOUS THINKING OF EXPIRING HIGHLIGHTS AT 00Z IN THE
WEST...BUT WILL EXTEND EASTERN HIGHLIGHTS THROUGH 12Z AS IT
APPEARS THAT WINDS OF AT LEAST 10 MPH WILL HOLD ON THROUGH MUCH OF
THE NIGHT. LOWS TONIGHT SHOULD BE VERY COLD...ESPECIALLY IN
NORTHEAST...AS COLD DOME SETTLES ACROSS THE AREA. EXCEPTION AGAIN
WILL BE SOUTHWEST WHERE INCREASING CLOUDS WILL KEEP THINGS FROM
BOTTOMING OUT.
WEDNESDAY AND WEDNESDAY NIGHT...SPLIT SYSTEM PUSHES SOUTH-
SOUTHEAST ACROSS THE AREA...ALLOWING FLOW TO TURN MORE WESTERLY
AND WARM AIR TO START ADVECTING IN AT MID-LEVELS. OVERRUNNING AND
ASSOCIATED LIFT SHOULD BE STRONG ENOUGH TO SET OFF A ROUND OF
SNOW...ESPECIALLY ACROSS SOUTHERN SOUTH DAKOTA...BUT WITH SYSTEMS
MAIN MOISTURE SOURCE STAYING ACROSS CENTRAL PLAINS ANY AMOUNTS
WILL BE LIGHT. HAVE ADJUSTED POPS SOUTHWARD AND INCREASED SLIGHTLY
TO ACCOUNT FOR LATEST MODEL TRENDS. TEMPERATURES WILL BE TRICKY
BOTH WEDNESDAY AND WEDNESDAY NIGHT AS ADVECTION AND CLOUDS WILL
PLAY BIG ROLE. ON WEDNESDAY MORNING MOST AREAS SHOULD BE QUITE
COLD AND LOCKED UNDER STRONG INVERSION. EXPECT THAT SOUTHWEST WILL
SEE SOME DECENT WARMING AS THIS IS THE AREA WITH LEAST SNOW COVER
AND STRONGEST WARM ADVECTION...BUT NORTHEAST AREAS WILL STRUGGLE
TO REACH 0 DEGREES UNDER SURFACE HIGH. WEDNESDAY NIGHT AMOUNT OF
CLOUDINESS WILL DETERMINE HOW FAST THINGS DROP OFF...BUT WITH WEAK
SURFACE FLOW ANY CLEARING COULD RESULT IN VERY COLD LOWS ONCE
AGAIN...ESPECIALLY ACROSS NORTHEAST. FOR NOW HAVE BACKED THINGS
OFF A COUPLE OF DEGREES.
.LONG TERM...12Z THURSDAY THROUGH TUESDAY
BIGGEST CHALLENGE IN THE EXTENDED DEALS WITH PCPN CHANCES EARLY
ON...AND TEMPS THROUGHOUT.
MODELS FAIRLY CLOSE ON UPPER PATTERN 12Z THUR INTO THE FIRST PART
OF THE WEEKEND...WITH 5H TROF MOVING EAST OF THE CWA DURING THE
MORNING ON THURSDAY. QUICK MOVING ZONAL FLOW PATTERN GETS
ESTABLISHED BEHIND EXITING SYSTEM...WITH NEXT 5H WAVE IMPACTING
THE REGION DURING THE AFTERNOON/EVENING ON FRIDAY. THIS IS WHERE
SOME MODEL DISAGREEMENT BEGINS TO SHOW UP. THE CANADIAN IS MORE
ESTABLISHED WITH SOUTHERN STREAM LOW...BRINGING SFC LOW INTO
NEBRASKA OVERNIGHT FRIDAY...WITH WIDESPREAD QPF ACROSS CWA FRIDAY
NIGHT. THE LATEST EC HAS GONE FROM PREDOMINATELY DRY FRIDAY
NIGHT...TO ALSO PAINTING A WIDE SWATH OF QPF ACROSS MAINLY
SOUTHERN SD. THE GFS/GEMS ARE ON THE DRIER SIDE...WITH QUICK
MOVING LOW EXITING THE REGION BY 06Z SATURDAY...AND CANADIAN HIGH
PRESSURE AGAIN BECOMING ESTABLISHED BY 12Z SATURDAY ACROSS THE
EASTERN DAKOTAS. WITH GOOD AGREEENT FROM THE GFS ENSEMBLES...HAVE
TRENDED TOWARD THIS SOLN. WITH MAIN 85H AND 7H THETA-E RIDGES
MOVING IN FRIDAY AFTN/EXITING FRIDAY EVENING...CONCENTRATED ON
THIS TIME FRAME FOR SLIGHT CHC POPS. NOT ENTIRELY SOLD ON 00-06Z
SATURDAY TIME FRAME FOR PCPN...BUT SOME LIGHT SNOW/FLURRIES ON THE
BACKSIDE OF EXITING SYSTEM NOT ENTIRELY OUT OF THE QUESTION. HAVE
CONT DRY FCST THROUGH 12 SUN. GFS STILL SHOWS THAT THINGS COULD BE
A BIT MORE INTERESTING BY THE END OF THE WEEKEND/FIRST OF NEXT
WEEK WITH STRONGER WAVE/SFC LOW EJECTING INTO THE PLAINS.
TEMP WISE...GFS/EC/ENSEMBLES STILL POINT TOWARD A QUICKER EXIT TO
THE ARCTIC AIR THAN WHAT WAS ADVERTISED A FEW DAYS AGO. LATEST MEX
GUIDANCE TRENDS BACK TOWARD NORMAL TEMPS BY FRIDAY...WITH CAA
RETURNING BEHIND FRIDAY NIGHT WAVE. TEMPS ON THURSDAY COULD BE A
BIT DIFFICULT TO GET NAILED DOWN. EVEN THOUGH EC/GFS SHOWS DECENT
WAA PATTERN BECOMING ESTABLISHED ALOFT...SFC WINDS ARE STILL
SOUTHERLY/SOUTH SOUTHEASTERLY. THESE SFC WINDS DONT BODE WELL FOR
WARMING ACROSS THE EASTERN CWA. HAVE UNDERCUT GUIDANCE A FEW
DEGREES FOR THURSDAY ON ACCOUNT OF THIS.
&&
.AVIATION...
VERY STRONG NW WINDS /33025G40KTS/ STILL EXPECTED BEHIND EXITING
COLD FRONT ACROSS THE CWA. FOR KMBG/KPIR...WINDS WILL FALL TO
10G20KTS BY 21Z TODAY...AND TO LESS THAN 10KTS AFT 02Z WEDNESDAY.
KABR WINDS WILL DECREASE TO 15G25KTS BY 21Z...AND TO AROUND 10KTS
BY 02Z. KATY WILL KEEP 25G40KT WINDS THROUGH 21Z BEFORE
DIMINISHING. VFR CIGS EXPECTED THROUGH DAY DAY...WITH SOME
ISOLD/SCT MVFR CIGS POSSIBLE IN THE KABR/KATY AREA THROUGH 18Z.
SOME ISOLD -SW ARE ALSO POSSIBLE...WITH VSBYS BRIEFLY FALLING TO
3-5SM WITH LIGHT SNOW AND BLSN. ANY PCPN SHOULD BE OVER BY 20Z
TODAY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND CHILL WARNING UNTIL 6 PM CST /5 PM MST/ THIS AFTERNOON FOR
CAMPBELL-CORSON-DEWEY-WALWORTH.
WIND CHILL WARNING UNTIL 6 AM CST WEDNESDAY FOR BROWN-DAY-
EDMUNDS-MARSHALL-MCPHERSON-ROBERTS.
WIND CHILL ADVISORY UNTIL 6 PM CST /5 PM MST/ THIS AFTERNOON FOR
BUFFALO-HAND-HUGHES-HYDE-JONES-LYMAN-POTTER-STANLEY-SULLY.
WIND CHILL ADVISORY UNTIL 6 AM CST WEDNESDAY FOR CLARK-CODINGTON-
DEUEL-FAULK-GRANT-HAMLIN-SPINK.
MN...WIND CHILL WARNING UNTIL 6 AM CST WEDNESDAY FOR BIG STONE-
TRAVERSE.
&&
SHORT TERM...ZELTWANGER
LONG TERM...HINTZ
AVIATION...HINTZ
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 356 AM CST TUE JAN 29 2008 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-301000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 356 AM CST TUE JAN 29 2008 /256 AM MST TUE JAN 29 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG NORTHWEST WINDS WILL COMBINE WITH VERY COLD TEMPERATURES TO PRODUCE DANGEROUSLY COLD WIND CHILLS ACROSS THE AREA TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NORTHWEST WINDS ARE EXPECTED TO DIMINISH ACROSS THE AREA WEDNESDAY MORNING...BUT VERY COLD TEMPERATURES WILL CONTINUE ACROSS THE AREA WITH TEMPERATURES WEDNESDAY MORNING NEAR 20 BELOW IN MANY AREAS. JJZ
The national radar mosaic for the moment the first event began.
2 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 78896, 78876.